Thunderstorm Wind, Jones
- When
- July 23, 2:51 PM EST
- Where
- Jones County, Comfort
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.000, -77.500
Trees blown down near intersection of Comfort Road and Richlands Road near Comfort.
Scattered thunderstorms developed along the sea breeze during the afternoon of July 23rd 2011. A couple of the storms became severe with damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
Scattered thunderstorms developed along the sea breeze during the afternoon of July 23rd 2011. A couple of the storms became severe with damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 23, 1:58 PM EST, 53 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
258 PM EDT SAT JUL 23 2011
.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL CONTINUE TO LINGER INLAND THROUGH
THE NEXT SEVERAL DAYS AS HIGH PRESSURE CONTINUES OFFSHORE. A WEAK
COLD FRONT WILL MOVE INTO THE AREA TUESDAY BEFORE STALLING AND
DISSIPATING.
&&
.NEAR TERM /THROUGH SUNDAY MORNING/...
AS OF 245 PM SATURDAY...AS EXPECTED ISOLATED TSTMS HAVE DEVELOPED
OVER THE SOUTHERN COASTAL PLAINS IN AREA OF VERY STRONG
INSTABILITY...WITH SPC ANALYSIS SHOWING SURFACE-BASED CAPE VALUES
APPROACH 5000 J/KG. ANTICIPATE THESE SCATTERED SHOWERS/TSTMS
UNTIL ABOUT DARK PER LATEST HIGH-RES MODELS. ANOTHER VERY WARM
MUGGY NIGHT WITH MIN TEMPS WITHIN A DEGREE OR TWO OF 80 DEGREES.
&&
.SHORT TERM /SUNDAY MORNING THROUGH 6 PM SUNDAY EVENING/...
AS OF 245 PM SATURDAY...WITH THE SURFACE TROUGH LINGERING INLAND
TOMORROW AND A BIT MORE DEEP MOISTURE IN PLACE...COUPLED WITH
INCREASED SHORTWAVE ENERGY AT THE MID-LEVELS ON SUNDAY...THINK
THERE WILL BE A SLIGHTLY BETTER CHANCE OF SHOWERS/TSTMS DURING
SUNDAY AFTERNOON AND EVENING. HEAT INDICES WILL BE MORE MARGINAL
FOR EXCESSIVE HEAT WARNING ON SUNDAY...BUT A FEW SPOTS WILL HIT 110
DEGREES AND FOR CONTINUITIES SAKE...WILL CONTINUE EXCESSIVE HEAT
WARNING FOR ONE MORE DAY AS HIGH TEMPS RANGE FROM 88 TO 90 NEAR
THE COAST AND 94 TO 98 DEGREES INLAND WITH SIMILAR OR SLIGHTLY
HIGHER DEWPOINTS FROM TODAY.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
AS OF 230 PM SAT...UNSETTLED PATTERN THROUGH EARLY NEXT WEEK.
UPPER LEVEL RIDGE RETROGRADES WEST AS AN UPPER LOW MOVES FROM
CENTRAL CANADA TO THE NORTHEAST STATES. COLD FRONT WILL DROP INTO
NORTHERN PART OF THE STATE TUESDAY THEN DISSIPATES WEDNESDAY. BEST
RAIN CHANCES WILL BE MONDAY NIGHT INTO TUESDAY. TIME SECTIONS SHOW
GOOD VORT ADVECTION IN THE LOW AND MID LEVELS ALONG WITH DEEP
MOISTURE AND LIFT. DO NOT WANT TO GO LIKELY POPS THIS EARLY SO
WILL CAP RAIN CHANCES AT 50 PERCENT. MOISTURE THINS OUT WEDNESDAY
WITH POPS DROPPING BACK TO 20 PERCENT. DRY AND HOT THURSDAY AND
FRIDAY AS THE UPPER RIDGE BUILDS BACK ACROSS THE REGION. LEESIDE
TROF SETS UP AGAIN SATURDAY WITH ISOLATED AFTERNOON/EVENING
CONVECTION POSSIBLE.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
SHORT TERM /TONIGHT AND SUNDAY/...
AS OF 250 PM SATURDAY...WILL CARRY VCTS/CB FOR SCATTERED SHOWERS
AND TSTMS THRU EARLY EVENING. OTHERWISE...SHORT TERM TAFS SHOULD
BE IN THE VFR RANGE WITH ENOUGH MIXING OVERNIGHT TO PREVENT MUCH
IN THE WAY OF FOG OR LOW STRATUS.
LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/
AS OF 230 PM SAT...FOR THE MOST PART VFR CONDITIONS EXPECTED
THROUGH THE PERIOD. SCATTERED CONVECTION EXPECTED THROUGH EARLY
NEXT WEEK WITH LOCALLY IFR/MVFR IN SHOWERS AND STORMS. ONLY
ISOLATED ACTIVITY WEDNESDAY AND DRY THURSDAY.
&&
.MARINE...
/SHORT TERM TONIGHT AND SUNDAY/...
AS OF 255 PM SATURDAY...WILL EXTEND THE SMALL CRAFT ADVISORY FOR
THE CENTRAL WATERS THRU MID-MORNING ON SUNDAY. STRONG SW GRADIENT
BETWEEN SHARPENING INLAND TROUGH AND BROAD HIGH PRESSURE NEAR
BERMUDA WILL LEAD TO 15 TO 20 KNOT WINDS...WITH A FEW HIGHER GUSTS
TONIGHT. PER LOCAL SWAN AND WAVEWATCH GUIDANCE...SOME 6 FOOT SEAS
POSSIBLE OVER THE OUTER PERIPHERY OF THE CENTRAL WATERS...THUS THE
SCA.
LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/
AS OF 230 PM SAT...SOUTHWEST FLOW WILL CONTINUE INTO MONDAY NIGHT.
COLD FRONT WILL DROP INTO THE NORTHERN WATERS TUESDAY THEN
DISSIPATES WEDNESDAY. THIS WILL TEMPORARILY VEER THE WINDS OVER
THE CENTRAL AND NORTHERN WATERS TO WEST TO NORTH TUESDAY AND
TUESDAY NIGHT. AS THE FRONT DISSIPATES WEDNESDAY WINDS WILL BACK
TO SOUTHWEST WEDNESDAY. SEAS WILL INCREASE TO SMALL CRAFT LEVELS
AGAIN MONDAY NIGHT AND TUESDAY AHEAD OF THE APPROACHING FRONT THEN
SUBSIDE TUESDAY NIGHT AND WEDNESDAY. VERY GOOD BOATING CONDITIONS
EXPECTED FOR WEDNESDAY AND THURSDAY WITH A LIGHT WINDS AND SEAS IN
A SOUTHERLY FLOW.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR NCZ029-
044>047-079>081-090>095-098-103-104.
MARINE...SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 11 AM EDT
SUNDAY FOR AMZ152-154.
&&
SYNOPSIS...CTC
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...HSA
AVIATION...CTC/HSA
MARINE...CTC/HSAHAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 531 AM EDT SAT JUL 23 2011 NCZ095-103-104-240945- CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE- 531 AM EDT SAT JUL 23 2011 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. EXCESSIVE HEAT WARNING. MODERATE RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HEAT INDEX VALUES OF 105 DEGREES OR HIGHER ARE POSSIBLE SUNDAY AND MONDAY AFTERNOONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ029-044>047-079>081-091>094-240945- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-LENOIR-JONES-CRAVEN-PAMLICO- 531 AM EDT SAT JUL 23 2011 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. EXCESSIVE HEAT WARNING. WIDELY SCATTERED STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...WITH AN ISOLATED THREAT OF DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HEAT INDEX VALUES OF 105 DEGREES OR HIGHER ARE POSSIBLE SUNDAY AND MONDAY AFTERNOONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ090-240945- DUPLIN- 531 AM EDT SAT JUL 23 2011 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...AIR QUALITY ALERT IN EFFECT UNTIL 9 AM EDT THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. EXCESSIVE HEAT WARNING. AIR QUALITY ALERT. SCATTERED STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...WITH AN ISOLATED THREAT OF DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HEAT INDEX VALUES OF 105 DEGREES OR HIGHER ARE POSSIBLE SUNDAY AND MONDAY AFTERNOONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ098-240945- ONSLOW- 531 AM EDT SAT JUL 23 2011 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...AIR QUALITY ALERT IN EFFECT UNTIL 9 AM EDT THIS MORNING... ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. EXCESSIVE HEAT WARNING. MODERATE RIP CURRENT RISK. AIR QUALITY ALERT. SCATTERED STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...WITH AN ISOLATED THREAT OF DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HEAT INDEX VALUES OF 105 DEGREES OR HIGHER ARE POSSIBLE SUNDAY AND MONDAY AFTERNOONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1024 AM EDT SAT JUL 23 2011
NCZ046-047-231530-
MAINLAND DARE-TYRRELL-
1024 AM EDT SAT JUL 23 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS DARE AND TYRRELL COUNTIES
THROUGH 1130 AM EDT...
AT 1024 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
COLUMBIA...OR ABOUT 19 MILES SOUTHEAST OF EDENTON...MOVING EAST AT 25
MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...LEVELS...
NEWFOUNDLAND...AND...ALLIGATOR...FORT LANDING...EAST LAKE...
MASHOES...MANNS HARBOR.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HAZARDS INCLUDE...
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
&&
LAT...LON 3578 7599 3589 7599 3591 7598 3593 7600
3586 7605 3577 7605 3572 7637 3584 7637
3586 7635 3589 7637 3594 7637 3600 7617
3599 7606 3596 7601 3598 7586 3593 7577
3583 7573 3582 7573
TIME...MOT...LOC 1424Z 265DEG 22KT 3593 7624
11SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
238 PM EDT SAT JUL 23 2011
NCZ090>093-098-231945-
CRAVEN-DUPLIN-JONES-LENOIR-ONSLOW-
238 PM EDT SAT JUL 23 2011
...STRONG THUNDERSTORMS WILL MOVE ACROSS DUPLIN...ONSLOW...JONES...
CRAVEN AND LENOIR COUNTIES THROUGH 345 PM EDT...
AT 238 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WYSE FORK TO TEACHEY...OR
ALONG A LINE EXTENDING FROM KINSTON TO WALLACE...MOVING EAST AT 15
MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...WYSE FORK...POTTERS
HILL...PLEASANT HILL...DOVER...TAYLORS CORNER...FORT BARNWELL.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HAZARDS INCLUDE...
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3529 7756 3529 7702 3472 7760 3472 7800
3473 7802 3471 7814
TIME...MOT...LOC 1838Z 270DEG 13KT 3522 7751 3479 7796
11SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
310 PM EDT SAT JUL 23 2011
NCZ098-232015-
ONSLOW-
310 PM EDT SAT JUL 23 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS ONSLOW COUNTY THROUGH 415
PM EDT...
AT 310 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
NORTHWEST OF HOLLY RIDGE...OR ABOUT 10 MILES NORTHWEST OF NORTH
TOPSAIL BEACH...MOVING EAST AT 5 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HOLLY RIDGE...
FOLKSTONE...AND...DIXON.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3447 7757 3448 7759 3467 7766 3470 7741
3467 7738 3470 7739 3471 7737 3467 7737
3467 7738 3465 7737 3461 7738 3451 7737
3445 7749
TIME...MOT...LOC 1910Z 270DEG 3KT 3457 7760
8The Morehead City radar (KMHX), 62 km away, was scanning. The volume nearest the first event began at 19:53 UTC.
3 thunderstorm wind. Local standard time, as filed.
Trees blown down near intersection of Comfort Road and Richlands Road near Comfort.
Camper trailer jack-knifed from strong wind gust near intersection of Highway 58 and Curtis Road.
Tree branch blown down onto a car near Albert J Ellis Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320171, 320172, 320173.